Ginger and Warfarin

Ginger and dietary supplements containing ginger might have some potential to interact with warfarin. Sources suggest that ginger may increase the risk of bleeding in patients taking warfarin. "Patients taking warfarin and ginger supplements concurrently should have their INR checked regularly and be advised to watch for symptoms of bleeding."1

The Natural Medicines Comprehensive Database suggests that side effects may be seen at a daily dose or consumption of 5 or more grams per day.2 Dietary supplements, including ginger, are not regulated by the FDA.

Increasing testing frequency is recommended when starting or stopping any new medication or dietary supplement including vitamins. Home INR monitoring will help improve your control of warfarin. More frequent testing, typically performed by patient self testing, is a valuable tool for detecting rises and falls in INR values and enable you to work with your clinician to make any adjustments to diet or medication dosing.3 Go to the Getting Started page for more information about testing your INR at home.

  1. Heck, A.M., DeWitt B.A., and Lukes A.L. Potential Interactions Between Alternative Therapies and Warfarin.  American Journal of Health-System Pharmacy. 2000. 57,1221-30.
  2. Jellin J.M., et al. (2005). Pharmacist's Letter/Prescriber's Letter of Natural Medicines Comprehensive Database. 7th ed. Stockton, CA: Therapeutic Research Faculty.
  3. Center for Medicare and Medicaid Services. Decision Memo for Prothrombin Time (INR) Monitor for Home Anticoagulation Management (CAG-00087R) [Memorandum]. 2008. Baltimore, MD.